Georgia, 2019Rip Current in Georgia, July 10, 2019
July 10, 2019 · NWS CHS · 1 event in 1 county or zone
Conditions became favorable for rip currents along the southeast Georgia coast producing hazardous swimming conditions at Tybee Island.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Conditions became favorable for rip currents along the southeast Georgia coast producing hazardous swimming conditions at Tybee Island.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Jul 10, 12:36 PM EST, 1 hour 24 minutes earlier.
Area forecast discussion, Jul 10, 12:36 PM EST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
136 PM EDT Wed Jul 10 2019
.SYNOPSIS...
A weak surface front will lift north tonight and Thursday.
Another front will move through on Saturday. High pressure will
prevail late weekend through much of next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Rest of Today: Showers/thunderstorms are developing/increasing
near a stationary front and within moderate instability (MLCAPEs
~3,000 J/kg). This activity will slowly move inland this
afternoon. The environment will feature PW values around 2.2
inches with steering flow between 10-15 mph. The primary hazard
with these thunderstorms will be heavy to excessive rainfall.
This evening, CAMs indicate that deep convection will gradually
dissipate across the forecast area. Isolated showers and
thunderstorms may persist into the overnight hours. In fact, near-
term guidance indicates that a weakness in mid-level heights will
drift across the coastal areas during the predawn hours, supporting
an increase in showers and thunderstorms. I will indicate a gradual
expansion of chance PoPs late tonight, primarily across the SC
Lowcountry. Low temperatures are forecast to range from the mid 70s
inland to the upper 70s along the coast.
&&
.SHORT TERM /THURSDAY THROUGH SATURDAY/...
Atlantic high pressure will briefly build in Thursday, pushing
the stationary front to the north. Weak high pressure will
persist into Friday though models indicate the potential for a
surface trough to develop across southern Georgia, potentially
increasing afternoon coverage of showers and tstms across the
southern zones. Saturday could feature slightly greater
convective coverage as another front approaches from the
northwest.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
A deep layered ridge is forecast to develop over the southeast
U.S. late weekend through the middle of next week as a result of
deepening low pressure along the western Gulf Coast. Convective
coverage will be more isolated in nature while high temps push
into the middle 90s.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
18Z TAFs: Showers/thunderstorms are slowly moving inland this
afternoon. It appears the main activity is already inland of the
TAF sites, so the probability of any flight restrictions is
low. VFR should prevail. Showers/thunderstorms are forecasted
to develop again along the coast Thursday morning, possibly
bringing impacts to KCHS.
Extended Aviation Outlook: Brief flight restrictions possible in
scattered showers/tstms, especially Thursday through Saturday.
Less coverage expected Sunday and Monday.
&&
.MARINE...
An inverted trough associated with a sfc front will shift
slowly inland through the daylight hours, remaining inland
tonight. As a result, winds across the marine zones are forecast
to remain from the SSW between 10-15 kts. Rounds of scattered
thunderstorms are forecast across the waters today into tonight.
Wave heights should remain between 2-3 ft within 20 NM to
around 4 ft beyond 20 NM.
An enhanced SW gradient will continue Thursday through Friday
before gradually weakening over the weekend. We're still
showing conditions staying just below advisory criteria.
Atlantic high pressure will build in late in the weekend through
much of next week.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.
&&
NEAR TERM...
SHORT TERM...JRL
LONG TERM...JRL
AVIATION...
MARINE...
Hazardous weather outlook, Jul 10, 2:59 AM EST, 11 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Charleston SC
359 AM EDT Wed Jul 10 2019
AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-110800-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
359 AM EDT Wed Jul 10 2019
This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.
.DAY ONE...Today and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
In the hours before
Local storm report, Jul 10, 9:19 AM EST, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1019 AM EDT WED JUL 10 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM RIP CURRENTS 3 SW KIAWAH ISLAND 32.58N 80.12W
07/10/2019 AMZ350 SC LIFE GUARD
A WEAK RIP CURRENT WAS SPOTTED BY A KIAWAH BEACHWALKER
LIFEGUARD. IT WAS OCCURRING TO THE LEFT OF THE FLAG/SWIM
ZONE.
&&
EVENT NUMBER CHS1900775
BRMRip Current, Coastal Chatham
- When
- July 10, 2:00 PM EST to 6:00 PM EST
- Where
- Coastal Chatham forecast zone
- Reported by
- Lifeguard
Tybee Island lifeguards reported multiple rip currents throughout the day, mostly on the southern half of Tybee Island. The rip currents were mainly 50 to 75 feet wide and multiple rescues were performed.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, July 10 to 14, 201911 deaths · 20 events
- Excessive Heat in Arizona, July 10 to 12, 20194 deaths · 6 events
- Heat in West Virginia, July 10, 20191 death · 1 event
- Tornado and Flash Flooding in Louisiana, July 10, 2019$300,000 · EF1 · 3 events
- Flash Flooding in Tennessee, July 10, 2019$252,000 · 2 events
- Damaging Winds in Ohio, July 10 to 11, 2019$62,000 · 70 kt wind · 23 events
- Flash Flooding and Flood in Indiana, July 10, 2019$95,000 · 54 kt wind · 12 events
- Flash Flood and Damaging Winds in Missouri, July 10 to 11, 2019$100,000 · 52 kt wind · 3 events
- Damaging Winds in Arkansas, July 10, 2019$33,000 · 65 kt wind · 8 events
- Damaging Winds in Kansas, July 10, 201985 kt wind · 32 events
- Damaging Winds in Texas, July 10, 2019$21,000 · 61 kt wind · 10 events
- Hail and Damaging Winds in Kansas, July 10, 2019$20,000 · 1 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 844647.